Alert archive / Washington / Flash Flood Watches in 2019
Flash Flood Watch 4, NWS Spokane, WA
NWS Spokane, WA issued this flash flood watch at Sep 10, 2019, 5:32 AM PDT for Chelan County, Douglas County, Okanogan County, Washington. It took effect at Sep 10, 2019, 11:00 AM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Sep 10, 2019, 5:32 AM PDT (12:32 UTC)
- In effect from
- Sep 10, 2019, 11:00 AM PDT
- Expired
- Sep 10, 2019, 8:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Spokane, WA
- Flood severity
- None
Counties Chelan County, WA, Douglas County, WA, Okanogan County, WA
The radar
The Spokane radar (KOTX), 183 km from the middle of the area, began a volume at 12:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 0.5 hours before the alert went out and 334 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood watch went out at Sep 10, 4:40 AM PDT, 52 minutes earlier.
Area forecast discussion, Sep 10, 4:40 AM PDT, 52 minutes before
Area Forecast Discussion National Weather Service Spokane WA 440 AM PDT Tue Sep 10 2019 .SYNOPSIS... Cool and unsettled weather will be common across the Inland NW today. The shower threat will slowly depart to the east on Wednesday with a warming and drying trend Thursday and Friday. Winds become breezy Friday ahead of the next storm system which is expected to bring our next threat for precipitation over the weekend. && .DISCUSSION... Today and tonight: An area of low pressure slowly migrating across the Pac NW will deliver another day of showers, thunderstorms, and cool temperatures. This morning's satellite reveals the low center over Astoria and slowly drifting to the east/southeast. Ahead of the low center, there is a pronounced circulation or satellite wave moving northward between Royal City and Ellensburg. This feature is expected to drift north then west into the N Cascades throughout the day. This will help focus a bulk of the showers and storms over Central WA today, especially west and north of a line from Quincy to Colville. Localized heavy rain and lightning will remain the main concern with this activity and the idea of a flash flood watch has been considered. This is not a slam dunk scenario however given the cooler temperatures and potential for abundant cloudiness which will really limit the afternoon instability. On the other hand, storm motion will be slow to the west/northwest, PWATs will remain around 0.80", and these areas have become more saturated following the last few days of on and off rains. Burn scars and steep terrain will remain the most susceptible to localized flooding or debris flows. For areas south and east of the Quincy-Colville line, shower and thunderstorms will be more isolated and chaotic in nature with afternoon heating looking like the main driver. Several hi-res models suggest convection will fire over the mountain zones first and not drift into the Spokane Area and Palouse until later in the afternoon or even early evening. The potential hazards with any cells will remain the same, heavy downpours and lightning. Temperatures for the eastern third of WA and north ID should be a few degrees warmer today reaching the upper 60s to low 70s. For Central WA, we should see a few degrees of cooling compared to Monday given the increased cloud cover Wednesday and Wednesday night: The upper-level low will track east into Wyoming and high pressure will begin to build into the region. In general, this will equate to a warming and drying trend region-wide but with a few caveats. The upper-level cold pool will be slow to fully clear out of the Idaho Panhandle allowing for a few additional showers and possible thunderstorms before evening. There is also a small chance for a few showers within the Pasayten Wilderness but this carries lower confidence and having a hard time believing the light QPF painted by the models. This looks to be generated from shallow, surface based convection ahead of an approaching warm front which will bring passing clouds Wednesday evening. For the remainder of the Inland NW, look for morning valley fog to give way to partly cloudy skies and more seasonal temperatures (70s to low 80s) and light easterly winds. /sb Thursday: The forecast continues to be dry for Thu as eastern Washington and north Idaho are under the influence of a shortwave ridge. Look for afternoon temperatures to rebound into the mid 70s with a few low 80s in central Washington and the L-C Valley. Bands of mid and high clouds will spread across the region ahead of an approaching low pressure system taking aim on southern British Columbia Fri. Friday: The models continue to trend drier with Friday's cold front. The surface low is expected to track across southern British Columbia with the bulk of the precipitation occurring north of the border. Scattered showers are expected to be limited to the Cascades and the mountainous portions of northeast Washington and far north Idaho. For the Columbia Basin, Palouse and West Plains Friday's cold front will produce afternoon winds of 15 mph with gusts to 25 mph. Saturday through Monday: The medium range models have come into decent agreement with the timing and track of a large trough over the weekend. At this time, it looks like the majority of significant rains on Saturday will remain over northwest Washington in the vicinity of a slow moving frontal system. The National Weather Service Blend of Models continues to advertise scattered prefrontal showers over the mountains of northeast Washington during the day Saturday which is reflected in our forecast. However if the evening model runs verify, shower chances may be delayed until Sunday. Precipitation chances should increase east of the Cascades into the Idaho Panhandle Sunday and Sunday night as the ECMWF, the GFS, and GFS Ensemble Mean push the moist frontal system through the Inland Northwest. Monday should remain unsettled with showers as the upper level trough slides into Oregon keeping our region in a moist and showery southerly flow. /GKoch && .AVIATION... 12Z TAFS: Recent rainfall and light winds has led to fog development across the Spokane/Coeur d'Alene corridor. Utilized climatology in timing when the restrictions will lift but note this is a rare event for early September and a small sample size leads to lower confidence. Otherwise, low pressure will remain in the area today with convective showers and thunderstorms. KEAT will see the best chance for thunderstorms near the terminal by the afternoon with a secondary threat across the Spokane/Coeur d'Alene corridor. Convective showers will dissipate 00-03z...but could linger longer in to the evening arnd KLWS/KPUW. /sb && .PRELIMINARY POINT TEMPS/POPS... Spokane 68 47 72 48 76 54 / 20 30 0 0 0 0 Coeur d'Alene 67 45 71 46 75 53 / 30 30 0 0 0 0 Pullman 69 43 70 44 76 52 / 20 40 10 0 0 0 Lewiston 75 53 76 52 82 58 / 20 40 10 0 0 0 Colville 70 39 77 39 79 49 / 50 30 0 0 0 10 Sandpoint 65 44 70 45 73 50 / 50 20 0 0 0 0 Kellogg 65 49 67 49 73 52 / 50 40 20 10 0 0 Moses Lake 75 49 79 49 82 56 / 40 20 0 0 0 0 Wenatchee 70 56 77 57 80 60 / 50 30 0 0 0 0 Omak 68 51 76 52 78 55 / 50 30 10 0 0 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, Sep 9, 6:00 AM PDT, 23 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 600 AM PDT Mon Sep 9 2019 IDZ002>004-026-027-WAZ031>033-101300- Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains- Lewiston Area-Lewis and Southern Nez Perce Counties- Northeast Blue Mountains-Lower Garfield and Asotin Counties- Washington Palouse- 600 AM PDT Mon Sep 9 2019 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho and Southeast Washington. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY No hazardous weather is expected at this time. IDZ001-WAZ034>038-041>044-101300- Northern Panhandle-Moses Lake Area-Upper Columbia Basin- Spokane Area-Northeast Mountains-Okanogan Highlands- Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley- Waterville Plateau- 600 AM PDT Mon Sep 9 2019 This Hazardous Weather Outlook is for portions of North Idaho... Central Washington...East Central Washington...North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT Slow moving wet thunderstorms will be possible this afternoon. These storms will be capable of heavy rainfall and the potential for localized flooding or mudslides, especially around the burn scars or steep terrain. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Isolated thunderstorms remain possible in the mountains Tuesday and Wednesday. Storms will once again pose a risk for localized flooding or mudslides, especially around the burn scars or steep terrain.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 8:22 PM PDT | Areal Flood Advisory | OTX | Lincoln, Spokane, Stevens | 113 min |
| Sep 10, 6:13 AM PDT | Flash Flood Warning | OTX | Chelan | 3 hr |
| Sep 10, 11:09 AM PDT | Areal Flood Advisory | OTX | Chelan | 111 min |
| Sep 10, 1:05 PM PDT | Areal Flood Advisory | OTX | Chelan, Douglas | 115 min |
| Sep 10, 1:37 PM PDT | Areal Flood Advisory | OTX | Whitman | 113 min |
| Sep 10, 3:04 PM PDT | Areal Flood Advisory | OTX | Whitman | 116 min |
| Sep 10, 3:33 PM PDT | Areal Flood Advisory | OTX | Whitman | 117 min |
Nearby
Flash Flood Watches in Washington, 2019Every flash flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.